Alert archive / Kansas / Severe Thunderstorm Warnings in 1996
Severe Thunderstorm Warning 12, NWS Dodge City, KS
NWS Dodge City, KS issued this severe thunderstorm warning at May 3, 1996, 7:14 AM CDT for Rush County, Kansas. It was in force for 31 min. 3 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- May 3, 1996, 7:14 AM CDT (12:14 UTC)
- Expired
- May 3, 1996, 7:45 AM CDT
- In force
- 31 min
- Issued by
- NWS Dodge City, KS
- Area
- Whole counties
County Rush County, KS
The radar
The Dodge City radar (KDDC), 103 km from the middle of the area, began a volume at 12:17 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 3, 7:30 AM CDT | Hail 1.5 | Nekoma, KS | |
| May 3, 7:45 AM CDT | Hail 1.75 | Rush Center, KS | |
| May 3, 7:55 AM CDT | Hail 0.75 | Rush Center, KS |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Dodge City, (KDDC), launched 12:00Z, 0.2 hours before the alert went out and 98 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1745 J/kg
- Mixed-layer CIN
- -59 J/kg
- Mixed-layer LCL
- 659 m above ground
- 0-6 km bulk shear
- 43 kt
- 0-1 km storm-relative helicity
- 129 m²/s²
- 0-3 km storm-relative helicity
- 277 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 8.2
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KDDC 031215 SVRDDC KSC165-031245- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE DODGE CITY KS 714 AM CDT FRI MAY 3 1996 THE NATIONAL WEATHER SERVICE IN DODGE CITY HAS ISSUED A SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL 745 AM CDT FOR PEOPLE IN THE FOLLOWING LOCATION... IN CENTRAL KANSAS ...SOUTHERN RUSH COUNTY AT 713 AM CDT DODGE CITY DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 10 MILES SOUTHWEST OF LACROSSE MOVING EAST AT 30 MPH AND WILL BE NEAR RUSH CENTER BY 730 AM CDT. EXPECT GOLF BALL SIZED HAIL OR LARGER WITH THIS SEVERE THUNDERSTORM. SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 55 MPH... DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY...SO DON'T DRIVE ONTO WATER-COVERED ROADS. LEE
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 3, 3:11 AM CDT, 4 hours 3 minutes earlier.
Area forecast discussion, May 3, 3:11 AM CDT, 4 hours 3 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DODGE CITY KS 313 AM CDT FRI MAY 3 1996 STILL WATCHING FOR RW/PSBL TRW IN SE ZNS OF CWA. GOOD MOISTURE POOLING SOUTH OF NR STATIONARY FRONT ACRS S KS. AXIS OF 60+ DEW PTS FROM W OF GAG TO NR ICT AT 06Z. SEEMS TO BE TWO SEPARATE ZNS OF MSTR POOLING..ONE ARND ICT AS ICT/S DEW PT ROSE FROM 49 TO 60 DWPT BTWN 04-07Z...WHILE GAG WENT FROM 44 TO 60..AT SAME TIME P28 WENT FROM 41 TO 51 AND LBL ONLY FROM 37 TO 44. ICT/S VWP 88D PRODUCT SHOWS 35KT S FLOW AT 1ST GATE...WHILE DDC/S VWP HAS 35KT SE COMPONENT. BIGGEST CHALLANGE TDA IS TEMPS. BOTH FWC AND FAN HAVE BACK DOWN FEW DEGS ON HIGHS FOR TDA AND TNGT. NGM COOLER THKNS PATTERN THAN ETA...BUT EVEN ETA SUGGESTS 5-10 DEG LOWER THAN GOING FORECAST. HAVE LOWERED 1ST 2 PDS TEMPS BY ABOUT 5 DEGS. ALSO..WINDS LIKELY SWITCHING DIRECTIONS A NUMBER OF TIMES DURING PD AS NO DEFINITE GRAD BCMS ESTABLISHED ACRS AREA TIL AFT 48 HRS. DDC 087/052 082/049 078 100 GCK 088/051 085/048 080 000 EHA 090/055 086/050 081 000 LBL 090/054 086/053 077 100 HYS 081/049 081/046 080 100 P28 086/054 084/055 081 200 BURKE
The office that day
Everything else NWS Dodge City, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 3, 6:11 AM CDT | Severe Thunderstorm Warning | DDC | Ness | 34 min |
| May 3, 6:42 AM CDT | Severe Thunderstorm Warning | DDC | Rush | 33 min |
| May 3, 7:48 AM CDT | Severe Thunderstorm Warning | DDC | Rush | 27 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 1996Every severe thunderstorm warning in 1996
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.